By Masato Yasuhara and Masashi Nagata
Dysglycemia refers to abnormal blood sugar levels from any cause and is associated with increased morbidity and mortality. Some drugs have been shown to induce severe dysglycemia, and this side effect continues to be a major issue for patients being treated with these drugs. Treatments involving gatifloxacin (a novel fluoroquinolone antimicrobial drug) and olanzapine and quetiapine (atypical antipsychotic drugs) were previously found to induce severe dysglycemia; therefore, an Emergency Safety Information statement was issued in Japan, and the contraindication of these drugs for patients with diabetes mellitus was added to package inserts. Gatifloxacin has since been withdrawn from the market. Therefore, mechanisms underlying and risk factors for drug-induced dysglycemia need to be determined in order for these drugs to be used more safely.
Difficulties are associated with elucidating the mechanisms responsible for drug-induced side effects in clinical settings. Therefore, we used an experimental animal model of drug-induced dysglycemia. We recently reported that novel fluoroquinolone antimicrobial agents such as gatifloxacin, levofloxacin, and moxifloxacin increased serum glucose concentrations in rats, and this was associated with the release of histamine, which was induced by these drugs, ultimately leading to elevated serum epinephrine concentrations. Furthermore, diabetes mellitus is considered one of the risk factors for hyperglycemia. These findings will be useful for establishing safer drug therapies.
In order to achieve optimum drug therapy, the relationships between drug concentrations, clinical efficacy, and toxicity need to be examined in more detail, and the effects of drugs need to be predicted quantitatively. We developed a pharmacokinetic-pharmacodynamic model of cibenzoline (an antiarrhythmic agent)-induced hypoglycemia. This approach will be useful for the identification of variable factors related to drug-induced hypoglycemia.
We will present the mechanisms underlying hyperglycemia induced by a single dose of olanzapine in rats at the 2015 AAPS Annual Meeting and Exposition. We demonstrated that a single intravenous dose of olanzapine increased serum glucose concentrations in a dose-dependent manner in rats, and epinephrine was involved in olanzapine-induced acute hyperglycemia. Furthermore, the mechanism responsible for olanzapine-induced elevations in serum epinephrine levels differed from that by fluoroquinolone antimicrobial agents. In order to obtain more information, please view our abstract. And please join us in Orlando to discuss the results of our experiments!